Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 3, 2018, 4:13 PM EDT for Ulster County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2018, 4:13 PM EDT (20:13 UTC)
- Expired
- Jul 3, 2018, 5:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Ulster County, NY
The radar
The Albany radar (KENX), 107 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786
WUUS51 KALY 032013
SVRALY
NYC111-032115-
/O.NEW.KALY.SV.W.0041.180703T2013Z-180703T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
413 PM EDT TUE JUL 3 2018
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
South central Ulster County in east central New York...
* Until 515 PM EDT.
* At 412 PM EDT, a severe thunderstorm was located near Ellenville,
moving south at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wallkill around 455 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4160 7425 4163 7425 4163 7427 4160 7433
4160 7435 4159 7436 4162 7439 4164 7439
4165 7441 4177 7445 4183 7421 4161 7407
4160 7409 4162 7413 4158 7413 4158 7414
TIME...MOT...LOC 2012Z 340DEG 10KT 4171 7429
HAIL...0.75IN
WIND...60MPH
$$
SNDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:45 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 3, 1:45 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Albany NY
145 PM EDT Tue Jul 3 2018
.SYNOPSIS...
The oppressive heat will persist through the middle of the work
week with isolated to scattered showers and thunderstorms
possible each day. The heat wave will come to an end on Friday
as a strong cold front tracks through the region.
&&
.NEAR TERM /THROUGH TONIGHT/...
Ribbon of deeper moisture in satellite water vapor imagery
extends from the eastern Catskills through Schoharie Valley,
Capital District Berkshires and southern VT. This ribbon of
moisture and weak upper energy is what supported the storms
yesterday. The building upper heights within the upper ridge
over us is still providing quite a midlevel cap in southern
areas but convective temperatures in the lower to mid 90s and
some weak low level convergence should be enough to support
scattered thunderstorms along the southern edge of the band of
moisture and points south.
A few showers in southern VT now and more activity could extend
through the afternoon due to upslope around terrain. Some
storms near NYC signaling some potential expending convection to
the north into the mid Hudson Valley and NW CT where some
convective clouds are seen slowly developing and being capped
for now but could become storms if/when the convective
temperatures are reached. CAMs have been overly aggressive with
coverage of the convection for a number of days but quite a
consensus in guidance for scattered storms in the southern half
of our forecast area. The deep moisture within the ribbon of
moisture and the very slow steering flow suggests isolated flood
potential as storms with very heavy rain may not move much.
Temperature trends this afternoon match fairly well with the
current forecast and the heat headlines remain in effect.
Heat Advisory through 8 PM Tuesday for the eastern Catskills,
Hudson Valley, eastern Mohawk Valley including the Capital
District, Lake George Saratoga Region, Taconics, southern VT,
the Berkshires and NW CT...
Previous discussion below...
Given the potential for showers today (and added
clouds/moisture), temperatures should average a few degrees
lower than yesterday, in the low to mid 90s with some upper 80s
in the higher terrain. Even though temperatures will be lower,
dew points will remain in the upper 60s and lower 70s in most
locations which will result in heat indices in the advisory
range (95-104 degrees) this afternoon. Lower dew points are
expected across the southern Adirondacks, western and central
Mohawk Valley and Schoharie Valley, resulting in heat indices
below advisory criteria.
Any lingering showers and storms should end shortly after 00Z.
Temperatures overnight will remain mild once again, in the mid
60s to lower 70s, with lower 60s possible across the
Adirondacks.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
By Wednesday, upper ridging amplifies over our region and there
is some indications in the models that the weak boundary and
ribbon of moisture gets shunted a bit west. However, there are
hints that the boundary remains situated close to the southern
border of the forecast area. This would result in continued
temperatures solidly in the low to mid 90s, with upper 80s in
the higher elevations and for locations south of the Capital
District where there is potential for more cloud cover. Shower
and storm coverage will be isolated at best south of the Greater
Capital District and mainly in the eastern Catskills.
The upper ridging may begin to deamplify Thursday and get
slowly displaced to the south as upper troughing in Canada
gradually amplifies. The thermal/prefrontal trough should return
to our area and there could be a better chance for scattered
thunderstorms later in the day. Highs are still expected to
reach the lower 90s with 80s in the higher terrain.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The heat wave buster will arrive Thursday night into Friday, as a
cold front and an amplifying upper level trough will be moving
across east/southeast Canada and into the Northeast. A fair and dry
stretch of weather sets up for the weekend into early next week.
Thu night into Friday...Relief...is on the way from the heat and the
humidity. The string of 90+ degree days for Albany should come to
an end on Friday. A prefrontal sfc trough will be focusing showers
and thunderstorms Thu night. PWATS will remain high in the +2 to +3
standard deviations above normal range. Some robust instability is
ahead of this feature, but wanes overnight to less than 500 J/kg. We
kept a chance of thunderstorms overnight. The low-level convergence
increases ahead of the front with mid and upper level heights
falling on FRI. The big question is how much heating and sunshine
occurs ahead of the front for the threat of strong to severe
thunderstorms. It looks very suspect right now based on the latest
GFS/ECMWF/Ensembles. The best instability greater than 1000 J/kg
looks like it may be from the Capital Region south and east. The
mid level lapse rates do not look too steep. PWATS still will be in
the 1.50-2+ inch range. Some locally heavy rainfall is likely that
may cause ponding of water on roadways and poor drainage flooding.
Low temps in the muggy air mass will be in the 60s to lower 70s, and
highs Friday will be more seasonable in the upper 70s to lower 80s
in the valley locations, and upper 60s to mid 70s over the mtns.
Friday night...The latest 00Z ECMWF/GFS and several GEFS members
have the front moving south and east of the forecast area early
Friday evening with the showers and thunderstorms ending. Cold
advection will occur in the wake of the front, as the sfc dewpts
will tumble. Lows fall back into the 50s to lower 60s with even a
few upper 40s over the southern Dacks
Saturday-Sunday...An absolutely gorgeous weekend is expected with
refreshing west to northwest winds allowing humidity levels to be
very comfortable with dewpts falling back into the 40s to lower
50s. Highs will be a tad below normal with upper 70s to around 80F
for highs in the lower elevations, and mid 60s to mid 70s over the
hills and mountains on Saturday. High pressure builds in from the
Great Lakes Region over the Northeast Saturday night, and remains
over PA and NY on Sunday. Fair and cool conditions are expected Sat
night with lows in the upper 40s to upper 50s, and highs will be
seasonable on Sunday with pleasant humidity levels continuing.
Sunday night into Monday...Dry weather lingers, as the sfc high
shifts offshore. Mid and upper level heights increase with a 594+
decameter closed anticyclone ridging in from the Midwest and central
MS River Valley. Temps and humidity levels start to increase.
After a cool start morning start, max temps will begin to increase
about 5 degrees above normal.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Hot, humid airmass continues to cover the area this afternoon
through Wednesday with high pressure at the surface and aloft.
Best chance for scattered storms late this afternoon into this
evening looks to be south of ALB down through POU and into the
NYC metro area. Have covered for the chance for a storm at POU
with a VCTS group from 20z-00z, otherwise it looks like the
chance for a storm is quite low at the other TAF sites through
this evening. Conditions will be mainly VFR through tonight,
except for some patchy MVFR fog or low cloud conditions at POU /
PSF after midnight. Winds will be mainly south-southeast at 10
kts or less today, and light and variable tonight.
Outlook...
Independence Day: Low Operational Impact. Isolated SHRA...TSRA.
Wednesday Night: No Operational Impact. NO SIG WX. Thursday:
Low Operational Impact. Isolated SHRA...TSRA. Thursday Night:
Moderate Operational Impact. Chance of SHRA...TSRA. Friday: High
Operational Impact. Likely SHRA...TSRA. Friday Night: Moderate
Operational Impact. Chance of SHRA...TSRA. Saturday: No
Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
The oppressive heat will persist through the middle of
the work week with isolated to scattered showers and
thunderstorms possible each day. The heat wave will come to an
end on Friday as a strong cold front tracks through the region.
RH values will drop to 35 to 60 percent this afternoon and
Wednesday afternoon. RH values will recover to 85 to 100
percent tonight.
West to northwest winds at 15 mph or less expected today, with
light and variable winds tonight. Winds are expected to turn to
the south Wednesday at 10 mph or less.
&&
.HYDROLOGY...
Isolated to scattered showers and thunderstorms are possible
this afternoon south of the Greater Capital District. Any shower
or storm is possible of producing locally heavy downpours, but
are not expected to impact the main stem rivers. Poor drainage
flooding and ponding of water on roadways will be possible. More
organized thunderstorms are expected associated with a cold
front to end the work week.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.CLIMATE...
Record Highs July 3rd:
Albany 102|1911
Poughkeepsie 103|1966
Glens Falls 97|1966
Note:
Records for Albany date back to 1874
Records for Poughkeepsie date back to 1931
Records for Glens Falls date back to 1949
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ041-043-
048>054-058>061-063>066-083-084.
MA...Heat Advisory until 8 PM EDT this evening for MAZ001-025.
VT...Heat Advisory until 8 PM EDT this evening for VTZ013>015.
&&
SYNOPSIS...NAS/JVM
NEAR TERM...NAS/JVM
SHORT TERM...JVM
LONG TERM...Wasula
AVIATION...MSE
FIRE WEATHER...NAS/JVM
HYDROLOGY...NAS/JVM
CLIMATE...Hazardous weather outlook, Jul 3, 3:57 AM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 357 AM EDT Tue Jul 3 2018 CTZ001-013-MAZ001-025-NYZ041-043-048>054-058>061-063>066-083-084- VTZ013>015-041100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Saratoga-Northern Washington- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 357 AM EDT Tue Jul 3 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, the eastern Catskills and Helderbergs, Capital Region and Lake George Saratoga region, Taconics and mid Hudson Valley of eastern New York, and for southern Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Isolated to scattered thunderstorms are possible this afternoon and evening, mainly south of the Greater Capital District. Locally heavy downpours will be possible with any thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hot and humid weather may continue into the middle of the work week, so heat-related headlines may be extended at a later time. Isolated to scattered thunderstorms are possible Wednesday through Friday. Locally heavy downpours will be possible with any thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-038>040-042-047-082-041100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Warren-Schoharie-Northern Fulton- 357 AM EDT Tue Jul 3 2018 This Hazardous Weather Outlook is for the southern Adirondacks, Schoharie and Mohawk Valleys of eastern New York. .DAY ONE...Today and Tonight. Hot and humid weather may continue into the middle of the work week, so heat-related headlines may be extended at a later time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated to scattered thunderstorms are possible Wednesday through Friday. Locally heavy downpours will be possible with any thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 3, 4:05 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Albany NY
405 PM EDT TUE JUL 3 2018
NYZ063-064-032030-
Western Ulster-Eastern Ulster-
405 PM EDT TUE JUL 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ULSTER COUNTY...
At 404 PM EDT, a strong thunderstorm was located over Kerhonkson, or
near Ellenville, moving south at 10 mph.
Winds in excess of 40 mph and a brief heavy downpour are possible
with this storm.
This storm will be near...
Ellenville around 410 PM EDT.
Wallkill around 430 PM EDT.
LAT...LON 4160 7425 4163 7425 4163 7426 4160 7433
4160 7435 4159 7436 4162 7439 4164 7439
4166 7442 4179 7444 4185 7415 4161 7411
4162 7413 4158 7413
TIME...MOT...LOC 2004Z 343DEG 9KT 4175 7430
SNDThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:32 PM EDT | Special Weather Statement | ALY | Washington | 43 min |
| Jul 3, 3:33 PM EDT | Heat Advisory | ALY | Albany, Columbia, Dutchess, Fulton, Greene, Herkimer and 5 more | 30 hr |
| Jul 3, 4:05 PM EDT | Special Weather Statement | ALY | Ulster | 25 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.